Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 95, NWS Columbia, SC

September 7, 2004Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Sep 7, 2004, 5:55 PM EDT for Orangeburg County, South Carolina. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2004, 5:55 PM EDT (21:55 UTC)
Expired
Sep 7, 2004, 6:15 PM EDT
In force
20 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Orangeburg County, SC

The radar

The Columbia radar (KCAE), 40 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 7, 11:55 AM EDTTornado WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2597 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2597 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
466 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 072155
SVRCAE
SCC075-072215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
554 PM EDT TUE SEP 7 2004

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 615 PM EDT

* AT 546 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED ABOUT 10 MILES WEST 
  OF ORANGEBURG...AND MOVING NORTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WOODFORD BY 605 PM EDT

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...
800...7 7 5...7 1 9 9.

LAT...LON 3363 8096 3363 8093 3358 8092 3357 8091
      3353 8092 3351 8112 3352 8113 3367 8116
      3370 8104

$$

MC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:03 PM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, Sep 7, 3:03 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
303 PM EDT TUE SEP 7 2004

.SHORT TERM...
TORNADO AND HEAVY RAIN THREAT CONTINUES INTO THE EVENING. WILL
KEEP FLOOD WATCH AND LAKE WIND ADVISORY IN EFFECT THROUGH
TONIGHT. REMNANTS OF FRANCES OVER EAST CENTRAL GA THIS AFTERNOON AND
FORECAST TO MOVE NORTHEAST INTO NRN GA BY WED MORNING AND NORTHWARD
UP THE APLCNS THROUGH THURSDAY. STILL A LOT OF MOISTURE FLUX
ACROSS THE CWA OVERNIGHT INTO WEDNESDAY MORNING. 40-50 KT
H8 JET OVER THE AREA THIS AFTERNOON MOVES NORTH OF THE BORDER
WEDNESDAY. WILL KEEP CATEGORICAL POPS WITH MENTION OF HEAVY RAIN.
FRANCES BECOMES ABSORBED IN FRONTAL BOUNDARY THURSDAY. FRONT MOVES
INTO THE REGION THURSDAY. AIRMASS STILL UNSTABLE, SO WILL KEEP A
CHANCE OF CONVECTION. TEMPS WILL REMAIN IN THE UPPER 70S TO LOWER
80S WEDNESDAY DUE TO CLOUDS/PRECIP...MID/UPPER 80S FOR THURSDAY.
&&

.LONG TERM (FRIDAY THROUGH TUESDAY)...
GFS HAS THE UPPER TROUGH TO THE WEST FRIDAY MOVING INTO THE AREA
SUNDAY AND LINGERING THROUGH TUESDAY. ECMWF IS MORE PROGRESSIVE
MOVING UPPER TROUGH. MUCH UNCERTAINTY EXIST WITH MOVEMENT OF IVAN.
WILL LINGER CHANCE OF PRECIP FRIDAY THROUGH SUNDAY. WILL KEEP DRY
CONDITIONS FOR MONDAY AND TUESDAY.
&&

.AVIATION...
MVFR WILL CONTINUE THROUGH 12Z. MAY SEE CEILINGS RISE TOWARD END OF
PERIOD. OVERNIGHT AS TROPICAL DEPRESSION OVER SOUTHWEST GEORGIA
MOVES NORTH. DEEP TROPICAL MOISTURE WILL REMAIN ACROSS THE AREA WITH
STRONG SOUTH LOW LEVEL FLOW 20 TO 30 KT.
&&

.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA     74  83  72  86 / 100  90  50  20
AUGUSTA      74  81  70  87 / 100  70  40  20
SUMTER       74  83  72  87 / 100  80  50  30
ORANGEBURG   74  83  72  87 / 100  70  40  30
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...FLOOD WATCH THIS AFTERNOON AND TONIGHT.
     LAKE WIND ADVISORY TONIGHT.
GA...FLOOD WATCH THIS AFTERNOON AND TONIGHT.
     LAKE WIND ADVISORY TONIGHT.
&&

PUBLIC: LM
AVIATION: AWP

In the hours before

Local storm report, Sep 7, 1:44 PM EDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
144 PM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1130 AM     TORNADO          9 ESE CAMDEN            34.21N 80.47W
09/07/2004                   KERSHAW            SC   AMATEUR RADIO

            HAM OPERATOR REPORTS TREE ON HOME SPENCER RD AND HIGHWAY
            441.

&&

TA
Local storm report, Sep 7, 2:32 PM EDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
232 PM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0140 PM     NON-TSTM WND DMG CHERAW                  34.70N 79.90W
09/07/2004                   CHESTERFIELD       SC   EMERGENCY MNGR

            CHESTERFILED COUNTY EMA REPORTED TREES AND POWER LINES
            DOWN NEAT TOWN OF CHERAW. ALSO MINOR DAMAGE TO SCHOOL.

&&

JLK
Local storm report, Sep 7, 4:08 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
408 PM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TORNADO          15 SE PATRICK           34.42N 79.86W
09/07/2004                   CHESTERFIELD       SC   NWS EMPLOYEE

            WILMINGTON NATIONAL WEATHER SERVICE REPORTED TREES DOWN
            NORTH OF SOCIETY HILL IN CHESTERFIELD COUNTY OFF US 52
            AND SC HSY 31.

&&

TTH
Local storm report, Sep 7, 4:35 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
435 PM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 PM     NON-TSTM WND DMG 6 W WINNSBORO           34.38N 81.19W
09/07/2004                   FAIRFIELD          SC   PUBLIC

            PUBLIC REPORTED TREES DOWN IN GREENBRIER COMMUNITY 6
            MILES WEST OF WINNSBORO IN FAIRFIELD COUNTY.

&&

TTH
Local storm report, Sep 7, 5:07 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
507 PM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TORNADO          EHRHARDT                33.10N 81.01W
09/07/2004                   BAMBERG            SC   PUBLIC

            PUBLIC REPORTED TORNADO IN EHRHARDT AT 430 PM.

1245 PM     TORNADO          5 SE COPE               33.33N 80.95W
09/07/2004                   ORANGEBURG         SC   PUBLIC

            PUBLIC REPORTED TREES DOWN ON POWER LINES FROM A TORNADO
            ON SC STATE ROAD 38, CANNON BRIDGE ROAD IN SOUTHERN
            ORANGEBURG COUNTY.

&&

TTH
Local storm report, Sep 7, 5:21 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE COLUMBIA SC
521 PM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0830 AM     TORNADO          SUMTER                  33.94N 80.39W
09/07/2004                   SUMTER             SC   EMERGENCY MNGR

            SUMTER COUNTY EMERGENCY MANAGER CORRECTED REPORT OF
            DAMAGE CAUSED BY TORNADO 5 MILES SOUTHWEST OF CITY OF
            SUMTER. 43 HOMES AFFECTED, 5 MOBILE HOMES DESTROYED, 1
            REGULAR HOME DESTROYED, 3 MINOR INJURIES. PRELIMINARY
            DAMAGE ESTIMATED AT 1.6 MILLION DOLLARS.

&&

TTH

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 3:08 AM EDTTornado WarningCAECalhoun37 min
Sep 7, 3:21 AM EDTTornado WarningCAEOrangeburg39 min
Sep 7, 4:23 AM EDTTornado WarningCAECalhoun22 min
Sep 7, 4:29 AM EDTTornado WarningCAEOrangeburg31 min
Sep 7, 4:38 AM EDTTornado WarningCAERichland37 min
Sep 7, 5:23 AM EDTTornado WarningCAERichland22 min
Sep 7, 6:07 AM EDTTornado WarningCAERichland38 min
Sep 7, 6:12 AM EDTTornado WarningCAEBarnwell48 min
Sep 7, 6:47 AM EDTFlash Flood WarningCAECalhoun, Richland3 hr
Sep 7, 7:07 AM EDTTornado WarningCAEAiken23 min
Sep 7, 7:44 AM EDTTornado WarningCAEClarendon21 min
Sep 7, 8:27 AM EDTTornado WarningCAESumter18 min
Sep 7, 8:30 AM EDTTornado WarningCAELee, Sumter30 min
Sep 7, 9:03 AM EDTTornado WarningCAEKershaw, Lee42 min
Sep 7, 9:37 AM EDTTornado WarningCAECalhoun, Orangeburg23 min
Sep 7, 9:38 AM EDTTornado WarningCAEClarendon37 min
Sep 7, 9:55 AM EDTTornado WarningCAESumter50 min
Sep 7, 10:34 AM EDTTornado WarningCAELancaster41 min
Sep 7, 11:05 AM EDTTornado WarningCAEKershaw25 min
Sep 7, 12:33 PM EDTTornado WarningCAEOrangeburg27 min
Sep 7, 12:34 PM EDTTornado WarningCAEOrangeburg26 min
Sep 7, 3:31 PM EDTTornado WarningCAEChesterfield44 min
Sep 7, 4:07 PM EDTTornado WarningCAEBamberg38 min
Sep 7, 6:11 PM EDTSevere Thunderstorm WarningCAECalhoun19 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.